August 19, 2020
Opioid use can cause full or partial hearing loss – especially when drugs are taken in large doses, according a study conducted by Rutgers University.
Researchers examined New Jersey Poison Control Center records from 1999 to 2018, identifying 41 people with opioid exposure who experienced some form of hearing loss or tinnitus. Tinnitus is ringing or static in the ears.
The trigger for these conditions most likely was toxicity to the ear, particularly the inner ear, where there are opioid receptors, researchers said.
"The delicate structures of the inner ear are very susceptible to injury if oxygen supply is insufficient, as well as to the direct effect of toxins like opioids," said Dr. Lewis Nelson, chair of the Department of Emergency Medicine at Rutgers.
More than half of those with hearing loss had used heroin. Oxycodone, methadone and tramadol were other opioids commonly used.
Even a single use of an opioid could trigger hearing loss, researchers said. Eighty-eight percent of the 41 patients only had one known exposure.
Both ears were affected in most patients. Twelve people experienced deafness, 15 had partial hearing loss, 10 experienced tinnitus and four had a mix of symptoms. The symptoms of most patients improved after they were discharged from the hospital. But 21% of the patients did not see improvement.
Though the biggest link between opioid use and hearing loss was with heroin, it can occur with every opioid, said Dr. Diane Calello, executive and medical director of the New Jersey Poison Control Center.
"This study supports what has been found in animal studies, which is that any opioid can cause hearing loss," she said. "This might be because we already have built-in opioid receptors or binding sites, in the inner ear. Activating them may trigger this injury in some patients."
There also has been a growing number of anecdotal case reports of hearing loss associated with opioid overdose, especially in younger patients. In most cases, hearing loss occurred in both ears and was related to the use of an opioid in combination with acetaminophen.
When evaluating a patient with hearing loss, health care providers should be aware of the link to opioid use, researchers said. Patients are advised to discuss the risks and benefits of any medicine with their physician before taking it.
Hearing loss is a possible complication of prescription opioid use. But several 2018 studies found that hydrocodone doesn't trigger hearing loss when it is administered at therapeutic dosing levels for no more than a year.
The Rutgers study which was published in The Journal of Medical Toxicology.